North Dakota, 2004

Hail in North Dakota, July 12, 2004

July 12, 2004 · NWS FGF · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 12, 7:40 PM CST, 20 minutes earlier.

Area forecast discussion, Jul 12, 7:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
840 PM CDT MON JUL 12 2004

.UPDATED DISCUSSION...

UPDATED ONCE MORE...BASED ON RADAR AND NEW SWODY1...ADDED ISOLATED
THUNDERSTORMS TO MUCH OF MN CWA AS WELL AND MENTIONED PSBL SEVERE
DUE TO CURRENT STORM STRENGTH NEAR JAMESTOWN.
------------------------------------------------------------
.PREVIOUS DISCUSSION...

UPDATED FCST TO MENTION ISOLATED THUNDERSTORMS IN SE ND UNTIL
MIDNIGHT.  WESTERLY SFC FLOW OVER ENTIRE FCST AREA...BUT BEEN
WATCHING WELL DEFINED DEW PT BOUNDARY OVER SE HALF OF NORTH DAKOTA
THIS EVENING.  50 DEW PTS AT DVL/BIS TO 65-70 AT FAR-JMS TO LOWER
70S IN NE SD. 01Z OBS EVEN SHOWING SOME BACKING OF THE WINDS MORE
TOWARD TTHE SOUTH AT SISSETON AND WHEATON WITH DEW PTS CLIMBING TO
THE LOWER 70S.  SO ENOUGH HEATING AND MOISTURE FOR ISOLD THUNDER
THIS EVENING. CAPES NR 4000 J/KG  WILL HAVE TO SEE HOW MUCH
DEVELOPMENT OCCURS...BUT POTENTIAL IS THERE FOR A FEW HOURS OF
STRONG OR SEVERE...SOME STRONG.  FREEZING LEVELS AROUND 12500 FT
AGL...LOWER THAN LAST NIGHT.

ALSO SCT STORMS IN MANITOBA CLOSER TO ANOTHER DEW POINT FRONT MOVING
SOUTH AND EAST AROUND CANADIAN UPPER LOW.  ONE SUPERCELL MOVING
TOWARD NORTHWEST ANGLE MN HAS WEAKENED A BIT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

RIDDLE
Hazardous weather outlook, Jul 12, 7:30 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
830 PM CDT MON JUL 12 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-130400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
830 PM CDT MON JUL 12 2004

...SEVERE THUNDERSTORMS POSSIBLE OVER SOUTHEAST NORTH DAKOTA AND
WEST CENTRAL MINNESOTA UNTIL MIDNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER
SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA UNTIL
MIDNIGHT...MAINLY EAST OF A ROSEAU TO MAYVILLE TO JAMESTOWN LINE.
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. AN UPPER LEVEL LOW OVER
CANADA WILL MOVE EAST THIS EVENING.  JET ENERGY ON THE SOUTHERN SIDE
OF THE SYSTEM WILL CAUSE UPWARD MOTION OVER THE REGION.  A DEW POINT
FRONT SEPARATING 50 DEW PTS AT DEVILS LAKE AND BISMARCK TO AROUND 70
IN FARGO AND FERGUS FALLS WILL BE THE TRIGGER FOR THE STORMS TO FORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR NORTHWEST MINNESOTA STARTING
WEDNESDAY NIGHT AND THEN SPREADING INTO EASTERN NORTH DAKOTA BY
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

RIDDLE

In the hours before

Local storm report, Jul 12, 2:23 PM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
323 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND DMG     MAZA                    48.39N 99.20W
07/12/2004                   TOWNER             ND   PUBLIC

            4 INCH BRANCHES DOWN AND PART OF TREE BROKEN OFF

&&

DK

The radar

The Fargo/Grand Forks radar (KMVX), 101 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Barnes

When
July 12, 8:00 PM CST
Where
Barnes County, Eckelson
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.933, -98.333

Hail, Cass

When
July 12, 9:00 PM CST
Where
Cass County, 3 mi W of Harwood
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.983, -96.933

Hail, Cass

When
July 12, 9:00 PM CST
Where
Cass County, Argusville
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
47.050, -96.933

Hail, Cass

When
July 12, 9:05 PM CST
Where
Cass County, 1 mi N of Harwood
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.000, -96.867

Hail, Cass

When
July 12, 9:07 PM CST
Where
Cass County, 1 mi E of Harwood
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.983, -96.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415617, 5415618, 5415619, 5415620, 5415621.